Apgar Score
Also known as: Apgar, Newborn Apgar
The Apgar score, introduced by Virginia Apgar in 1952, is a 10-point rapid assessment of newborn vital status immediately after birth. It evaluates appearance, pulse, grimace (reflex irritability), activity, and respiration at 1 and 5 minutes of life, providing an objective, reproducible measure of neonatal condition and immediate need for resuscitation.
Key highlights
- Rapid, simple, and requires no equipment; can be assessed anywhere a birth occurs
- Objective criteria enable consistent scoring across examiners and settings
- Provides immediate information on neonatal condition and response to interventions
- Strong prognostic value: very low 5-minute scores (0–3) associated with neonatal mortality and morbidity
- Facilitates communication between obstetric and neonatal teams about infant status
Intuition
This section is available to Pro members. Upgrade to Pro
How it works
This section is available to Pro members. Upgrade to Pro
When to use it
The Apgar score is universal in obstetric and neonatal settings, assessed in every singleton birth and at delivery of each multiple. It is particularly valuable in identifying infants who require immediate resuscitation or close monitoring. Apgar scores are also used in perinatal quality improvement, research on delivery outcomes, and communication with parents about initial condition.
Strengths & limitations
- Rapid, simple, and requires no equipment; can be assessed anywhere a birth occurs
- Objective criteria enable consistent scoring across examiners and settings
- Provides immediate information on neonatal condition and response to interventions
- Strong prognostic value: very low 5-minute scores (0–3) associated with neonatal mortality and morbidity
- Facilitates communication between obstetric and neonatal teams about infant status
- Does not identify the cause of low scores (e.g., infection, anatomic anomaly, maternal anesthesia)
- Influenced by maternal factors (sedation, general anesthesia) that depress neonatal reflex responses and tone
- Prematurity affects baseline Apgar scores; very premature infants may score lower due to immaturity, not pathology
- Low 1-minute Apgar (< 7) does not predict long-term neurodevelopmental outcome in most cases
- Score is a description of condition at a moment in time; does not measure underlying organ function
Common pitfalls
This section is available to Pro members. Upgrade to Pro
Applications
This section is available to Pro members. Upgrade to Pro
Frequently asked
Why did my baby have a low 1-minute Apgar but is now doing fine?
Many healthy infants have low 1-minute Apgar scores, especially if birth involved sedating medications, cesarean delivery, or mild birth trauma. Improvement by 5 minutes is reassuring and suggests the low initial score was not due to serious underlying disease. Longer-term prognosis depends on other factors, not just Apgar.
Can low Apgar score predict cerebral palsy or brain damage?
A low 1-minute Apgar does not predict long-term outcome in most cases. A very low 5-minute Apgar (0–3) that persists indicates more serious compromise. However, other markers such as umbilical arterial blood gas pH, seizures, and brain imaging are more specific for predicting hypoxic-ischemic encephalopathy.
Should premature infants be scored differently?
The Apgar score is applied to all births regardless of gestational age. However, interpretation differs: preterm infants normally score lower due to immaturity of reflexes and muscle tone. A low Apgar in a 25-week-old may be expected, whereas the same score in a term infant signals concern.
Why are my twins' Apgar scores different?
Twins can have different intrapartum experiences. The second twin may have delayed cord clamping, different handling during delivery, or different maternal anesthesia exposure, all of which affect initial Apgar. Each twin is scored separately, reflecting individual condition.
Sources
- 1.Apgar, V. (1952). A proposal for a new method of evaluation of the newborn infant. Current Researches in Anesthesia & Analgesia, 32(4), 260-267.
- 2.Apgar, V., Holaday, D. A., James, L. S., Weisbrot, I. M., & Berrien, C. (1958). Evaluation of the newborn infant. Journal of the American Medical Association, 168(15), 1985-1988.
You have read it. What now?
Cite this page
ScholarGate. (2026, June 3). Apgar Score. ScholarGate. https://scholargate.app/clinical-assessment/apgar-score